Mississippi, 2011

Flash Flooding and Hail in Mississippi, April 19 to 20, 2011

April 19 to 20, 2011 · NWS MEG · 40 events in 13 counties and zones

A strong area of low pressure moved from the Southern Plains into the Middle Mississippi Valley from April 19th into April 20th. A trailing cold front moved into the Mid-South during the nighttime hours of April 19th resulting in numerous severe storms with large hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong area of low pressure moved from the Southern Plains into the Middle Mississippi Valley from April 19th into April 20th. A trailing cold front moved into the Mid-South during the nighttime hours of April 19th resulting in numerous severe storms with large hail and damaging wind. This front slowly moved across the region eventually stalling across North Mississippi on April 20th resulting in more severe storms and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 19, 5:30 PM CST, 4 hours 11 minutes earlier.

Area forecast discussion, Apr 19, 5:30 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
630 PM CDT TUE APR 19 2011

.DISCUSSION...

UPDATED FOR 00Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 341 PM CDT TUE APR 19 2011/

DISCUSSION...

..SEVERE WEATHER EXPECTED ACROSS MUCH OF THE MID SOUTH TONIGHT...

SHORT-TERM (TONIGHT-THURSDAY)...

SURFACE LOW PRESSURE CONTINUES TO ORGANIZE OVER SOUTHWEST MISSOURI
THIS AFTERNOON WITH A WARM FRONT EXTENDING EAST TOWARDS ST. LOUIS
WITH A TRAILING COLD FRONT EXTENDING SOUTHWEST OF THE LOW ACROSS
NORTHWEST ARKANSAS INTO EASTERN OKLAHOMA. THE WARM SECTOR AIRMASS
COVERING MUCH OF THE LOWER MISSISSIPPI VALLEY IN ADVANCE OF THE
COLD FRONT HAS BECOME STRONGLY UNSTABLE...BUT CONDITIONAL DUE TO
THE PRESENCE OF A LOW LEVEL CAPPING INVERSION BASED AROUND 5KFT AS
OBSERVED ON THE 18Z SPECIAL LZK SOUNDING. THIS INVERSION WILL
CONTINUE TO INHIBIT CONVECTIVE DEVELOPMENT OVER MUCH OF THE WARM
SECTOR THROUGH THIS EVENING OVER THE MID SOUTH.

A WELL DEFINED MID LEVEL SHORTWAVE TROUGH POSITIONED OVER THE
CENTRAL AND SOUTHERN PLAINS LATE THIS AFTERNOON WILL CONTINUE TO
MOVE EAST TONIGHT. AS THIS OCCURS...EXPECT COOLER MID LEVEL
TEMPERATURES/HEIGHT FALLS TO BEGIN OVERSPREADING THE WESTERN EDGE
OF THE LOW LEVEL WARM SECTOR AIRMASS. THIS SHOULD AID IN
DESTABILIZATION ALONG THE COLD FRONT AS IT MOVES EAST THIS
EVENING. ISOLATED SUPERCELL THUNDERSTORMS HAVE BEGUN TO ERUPT
ALONG THE FRONT OVER SOUTHEAST OKLAHOMA AS OF 20Z...AND
DEVELOPMENT SHOULD CONTINUE TO OCCUR ALONG THE LENGTH OF THE
BOUNDARY AS IT MOVES EAST INTO NORTH CENTRAL ARKANSAS TO THE
ARKLATEX REGION BY LATE AFTERNOON. AS THE SHORTWAVE TROUGH TAKES
ON AN INCREASINGLY NEGATIVE TILT THIS EVENING...THERE IS SOME
POTENTIAL FOR PRE-FRONTAL ISOLATED SUPERCELLS TO DEVELOP WHICH MAY
MOVE NORTHEAST AND IMPACT PORTIONS OF NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL BETWEEN 00-02Z. CONFIDENCE IN WHETHER THE
CAPPING INVERSION CAN WEAKEN SUFFICIENTLY TO SUPPORT PREFRONTAL
ISOLATED SUPERCELLS IS STILL LOWER THAN PREFERRED. MOST OF THE
MESOSCALE MODELS AND TO A DEGREE THE GFS SHOWS THIS POTENTIAL. IF
THESE STORMS CAN DEVELOP...THEY COULD POSE AN ENHANCED THREAT FOR
TORNADOES AND POTENTIALLY VERY LARGE HAIL. THE GREATEST POTENTIAL
FOR THIS OCCURRENCE WILL REMAIN ACROSS NORTHEAST ARKANSAS/MISSOURI
BOOTHEEL.

INDIVIDUAL SUPERCELL THUNDERSTORMS DEVELOPING TO THE WEST ALONG
THE COLD FRONT SHOULD EVENTUALLY CONGEAL INTO A QUASI-LINEAR
CONVECTIVE SYSTEM (SQUALL-LINE) WITH EMBEDDED SUPERCELLS AS THE
SHEAR BECOMES INCREASINGLY UNIDIRECTIONAL. THIS QLCS WILL MOVE
EAST INTO A MODERATELY UNSTABLE LOW LEVEL ENVIRONMENT ACROSS THE
MID SOUTH AFTER SUNSET. THE THERMODYNAMIC ENVIRONMENT SHOULD BE
CHARACTERIZED BY SBCAPE BETWEEN 1500-2500J/KG...LI/S FROM -6C TO
-8C...AND MID LEVEL LAPSE RATES IN EXCESS OF 8.5C/KM. PLENTY OF
SHEAR SHOULD PERSIST AS WELL ACROSS THE PREFRONTAL WARM SECTOR
WITH 0-6KM BULK SHEAR VALUES IN EXCESS OF 50KTS AND 0-1KM SRH IN
EXCESS OF 300M2/S2 MAINLY FROM SPEED SHEAR. AS THE LINE OF STORMS
PROGRESSES INTO NORTHWESTERN PORTIONS OF THE AREA EXPECT THE LOW
LEVEL INVERSION TO BE REMOVED BY A COMBINATION OF THE FRONT/MID
LEVEL COOLING/CONVECTIVELY GENERATED COLD POOL. THUNDERSTORMS
SHOULD BE SEVERE AS THEY MOVE INTO THE MODERATE RISK AREA WHICH
INCLUDES NORTHEAST ARKANSAS/MISSOURI BOOTHEEL THIS EVENING AND
INTO WEST TENNESSEE LATER TONIGHT. THE KINEMATIC/THERMODYNAMIC
ENVIRONMENT SHOULD ALLOW STORMS TO REMAIN SEVERE WITH DAMAGING
WINDS...SOME SIGNIFICANT/WIDESPREAD IN POTENTIAL LONG LIVED BOW
ECHOES...AND LARGE HAIL IN THE MODERATE RISK AREA. THERE WILL ALSO
BE A SECONDARY THREAT FOR ISOLATED TORNADOES.

AS THE STORMS MOVE FURTHER SOUTHEAST...THE LINE SHOULD SLOW AND
BECOME ORIENTED MORE WEST TO EAST AS THE UPPER LEVEL SUPPORT LIFTS
OUT TO THE NORTHEAST. THIS WILL BE MOST LIKELY ACROSS THE SLIGHT
RISK AREA INCLUDING NORTH MISSISSIPPI AFTER MIDNIGHT WHERE THE
SEVERE THREAT SHOULD SLOWLY DIMINISH WITH ISOLATED WIND DAMAGE AND
AN INCREASING FLASH FLOOD THREAT DEVELOPING. THERE REMAINS SOME
UNCERTAINTY WITH RESPECT TO WHERE THE GREATEST FLASH FLOOD THREAT
WILL DEVELOP. THEREFORE HAVE DECIDED TO HOLD OFF ON A FLASH FLOOD
WATCH FOR NOW...BUT ONCE AREAS BECOME BETTER DEFINED A WATCH MAY
BECOME NECESSARY. THE EVENING SHIFT WILL CLOSELY MONITOR THIS
POTENTIAL.

THE FRONT SHOULD STALL OUT SOMEWHERE ACROSS NORTH MISSISSIPPI ON
WEDNESDAY. THE ATMOSPHERE SHOULD BECOME QUITE UNSTABLE ALONG AND
SOUTH OF THIS FRONT AS DAYTIME HEATING OCCURS. THIS SHOULD SUPPORT
THE REDEVELOPMENT OF THUNDERSTORMS. CONSIDERING THE AVAILABLE
INSTABILITY THERE MAY BE AN ISOLATED PULSE SEVERE THREAT...WITH
THE POTENTIAL FOR MICROBURST DAMAGING WINDS AND LARGE HAIL. DUE TO
THE LACK OF WIND SHEAR...THE CONVECTION SHOULD NOT BE WELL
ORGANIZED. FURTHER NORTH...DRIER AND COOLER AIRMASS WILL ADVECT IN
AND LIMIT THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT.

THE STALLED FRONT SHOULD LIFT BACK NORTH AS A WARM FRONT WEDNESDAY
NIGHT AND THURSDAY WITH A RENEWAL OF CONVECTION ALONG AND NORTH OF
THE FRONT. CONDITIONS WILL BECOME WARM AND HUMID SOUTH OF THE
FRONT AND STILL COOL TO THE NORTH. THE THREAT FOR STRONG/SEVERE
STORMS MAY OCCUR AGAIN WITH THE WARM FRONT...AND THIS THREAT WILL
BE REASSESSED IN LATER SHIFTS.

LONG-TERM (THURSDAY NIGHT-NEXT TUESDAY)...

SURFACE WARM FRONT WILL BE POSITIONED JUST NORTH OF THE MIDSOUTH BY
THURSDAY EVENING WITH MUCH OF THE THUNDERSTORM ACTIVITY SHIFTING
NORTH LATE THURSDAY NIGHT. MAINTAINED LOW CHANCES ACROSS THE ENTIRE
AREA WITH A DIMINISHING TREND OVERNIGHT AS CAP STRENGTHENS AND LIFT
WANES. TEMPERATURES WILL REMAIN STEADY OR SLOWLY RISE ACROSS
NORTHERN AREAS AS FRONT LIFTS THROUGH THURSDAY NIGHT.

THIS WARM FRONT WILL TRANSITION INTO A QUASI-STATIONARY FRONT FRIDAY
AND REMAIN PARKED FROM THE MID MISSISSIPPI VALLEY INTO THE OHIO
VALLEY FOR MUCH OF THE EXTENDED PERIOD. KEPT POPS LOW ACROSS THE
NORTH WHERE THE FRONT MAY MEANDER BACK SOUTH FROM TIME TO TIME. THIS
MEANDERING WILL BE GOVERNED BY OUTFLOW BOUNDARIES LEFT BEHIND FROM
MCS GROWTH AND PROPAGATION NEAR THE FRONT AND THUS QUITE DIFFICULT TO
PREDICT THIS FAR OUT. THE REST OF THE MIDSOUTH WILL REMAIN CAPPED
AND UNDER THE INFLUENCE OF ANTICYCLONIC FLOW...HAMPERING MUCH IF
NOT ALL THUNDERSTORM DEVELOPMENT. THUS...REMOVED POPS FROM FRIDAY
THROUGH MONDAY MORNING FOR AREAS SOUTH OF I-40. SHOULD BE QUITE WARM
AND HUMID WITH A PERSISTENT...DEEP STRONG SOUTHERLY FLOW THROUGH THE
WEEKEND. HIGHS IN THE MID OR UPPER 80S AND LOWS IN THE MID 60S TO
LOWER 70S SEEMS PROBABLE.

CYCLOGENESIS WILL FORM TO THE LEE OF THE ROCKIES ON THE WESTERN END
OF THE STALLED FRONT IN THE CENTRAL PLAINS EARLY NEXT WEEK. THIS
FEATURE WILL TRACK INTO THE UPPER MISSISSIPPI VALLEY TUESDAY.
SURFACE COLD FRONT HEADING TOWARD THE AREA WILL GIVE THE NEXT SHOT
AT HIGHER POPS IN THE MONDAY NIGHT-TUESDAY TIME FRAME.

BORGHOFF

&&

.AVIATION...

00Z TAF CYCLE

VFR CONDITIONS WILL PERSIST FOR A FEW MORE HOURS BEFORE SHOWERS
AND THUNDERSTORMS MOVE INTO THE REGION BRINGING MVFR CEILINGS AND
VISIBILITIES. THREAT OF SHOWERS AND THUNDERSTORMS WILL START AROUND
04Z AND CONTINUE THROUGH THE OVERNIGHT HOURS AND INTO WEDNESDAY
MORNING. ONCE THUNDERSTORMS MOVE OUT OF REGION LOW CEILINGS WILL
REMAIN THROUGH MID-MORNING BEFORE A GRADUALLY LIFTING OF THE
CLOUDS WITH VFR CONDITIONS RETURNING BY WEDNESDAY AFTERNOON. WINDS
WILL REMAIN SOUTH AT 20 TO 25 KNOTS AND GUSTY TONIGHT THEN
GRADUALLY DIMINISHING OVERNIGHT. WINDS WILL BECOME MORE SOUTHWEST
AROUND 10 KNOTS BEFORE SUNRISE AND THEN SHIFT TO THE NORTHWEST
WEDNESDAY MORNING AND TO THE NORTHEAST BY AFTERNOON.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  71  57  75 /  90  30  60  50
MKL  63  70  52  70 / 100  20  30  60
JBR  59  69  51  69 / 100  10  30  60
TUP  69  78  61  80 /  70  60  70  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 19, 7:31 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
831 PM CDT TUE APR 19 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-210345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
831 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TONIGHT FOR
NORTHEAST AND EAST ARKANSAS...THE MISSOURI BOOTHEEL...NORTHWEST
MISSISSIPPI AND MUCH OF WEST TENNESSEE. THIS AREA IS ALONG AND
NORTH OF A LINE FROM CLARKSDALE MISSISSIPPI TO SELMER TENNESSEE TO
DECATURVILLE. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS
FURTHER SOUTH ACROSS THE REMAINDER OF WEST TENNESSEE NEAR THE
TENNESSEE RIVER...AND THE REST OF NORTH MISSISSIPPI FOR TONIGHT
INTO WEDNESDAY MORNING.

SEVERE STORMS ARE EXPECTED TO CONTINUE TO OVERSPREAD NORTHWEST
PORTIONS OF THE MID SOUTH THIS EVENING AND MOVE SOUTHEAST
OVERNIGHT. THE PRIMARY SEVERE WEATHER THREATS ACROSS THE MODERATE
RISK AREA WILL BE DAMAGING WINDS...POTENTIALLY WIDESPREAD AND
SIGNIFICANT...AND LARGE HAIL. THERE WILL ALSO BE A SECONDARY
THREAT FOR ISOLATED TORNADOES.

ACROSS THE SLIGHT RISK AREA...THE PRIMARY SEVERE WEATHER THREATS
WILL BE DAMAGING WINDS AND LARGE HAIL. HEAVY RAINFALL AND
ISOLATED FLASH FLOODING MAY ALSO OCCUR AS THE FRONT BECOMES
STATIONARY ACROSS NORTHERN MISSISSIPPI AND STORMS TRAIN REPEATEDLY
ACROSS THE SAME AREAS. A FLASH FLOOD WATCH MAY BECOME NECESSARY
ACROSS PORTIONS OF THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY ACROSS
PORTIONS OF NORTH MISSISSIPPI. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREATS FOR ANY THUNDERSTORMS THAT BECOME SEVERE.
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS
AND AMATEUR RADIO OPERATORS IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED FROM THIS EVENING THROUGH WEDNESDAY
MORNING. SPOTTER ACTIVATION MAY STILL BE REQUIRED THROUGH
WEDNESDAY AFTERNOON ACROSS PORTIONS OF NORTH MISSISSIPPI

TLSJR

In the hours before

Local storm report, Apr 19, 7:48 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
848 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 SW RAVENDEN           36.23N 91.26W
04/19/2011  E0.88 INCH       LAWRENCE           AR   PUBLIC

            NICKEL SIZED HAIL REPORTED 1 SOUTHWEST OF RAVENDEN
            ARKANSAS.

0810 PM     HAIL             7 SW POCAHONTAS         36.19N 91.06W
04/19/2011  E0.88 INCH       RANDOLPH           AR   TRAINED SPOTTER

            NIKEL SIZED HAIL REPORTED BEWTEEN RAVENDON AND POCAHONTAS
            ARKANSAS.

&&

MRM
Local storm report, Apr 19, 8:10 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
910 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 SW RAVENDEN           36.23N 91.26W
04/19/2011  E0.88 INCH       LAWRENCE           AR   PUBLIC

            NICKEL SIZED HAIL REPORTED 1 SOUTHWEST OF RAVENDEN
            ARKANSAS.

0810 PM     HAIL             7 SW POCAHONTAS         36.19N 91.06W
04/19/2011  E0.88 INCH       RANDOLPH           AR   TRAINED SPOTTER

            NIKEL SIZED HAIL REPORTED BEWTEEN RAVENDON AND POCAHONTAS
            ARKANSAS.

0859 PM     TORNADO          3 NW BONO               35.94N 90.83W
04/19/2011                   CRAIGHEAD          AR   TRAINED SPOTTER

            TORNADO REPORTED 3 MILES NORTHWEST OF BONO UNKNOWN
            STRENGTH

0859 PM     TSTM WND GST     BONO                    35.91N 90.80W
04/19/2011  E70.00 MPH       CRAIGHEAD          AR   TRAINED SPOTTER

            REPORT OF WIND GUST OF 70 MPH IN BONO.

&&

MRM
Local storm report, Apr 19, 8:21 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
921 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     FUNNEL CLOUD     1 N PARAGOULD           36.07N 90.51W
04/19/2011                   GREENE             AR   TRAINED SPOTTER

            FUNNEL CLOUD LIT UP BY LIGHTNING ABOUT 1 TO 2 MILES NORTH
            OF PARAGOULD.

0915 PM     TSTM WND DMG     PARAGOULD               36.06N 90.51W
04/19/2011                   GREENE             AR   TRAINED SPOTTER

            POWER LINES DOWN IN PARAGOULD.

&&

TLSJR
Local storm report, Apr 19, 8:34 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
934 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             EGYPT                   35.87N 90.95W
04/19/2011  E0.75 INCH       CRAIGHEAD          AR   EMERGENCY MNGR

0925 PM     HAIL             MARMADUKE               36.19N 90.39W
04/19/2011  E0.75 INCH       GREENE             AR   LAW ENFORCEMENT

            PEA TO PENNY SIZE HAIL.

&&

TLSJR
Local storm report, Apr 19, 9:29 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1029 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     JONESBORO               35.82N 90.69W
04/19/2011  M62.00 MPH       CRAIGHEAD          AR   ASOS

0915 PM     TSTM WND GST     1 SW JONESBORO          35.81N 90.70W
04/19/2011  E65.00 MPH       CRAIGHEAD          AR   PUBLIC

0915 PM     HAIL             1 SW JONESBORO          35.81N 90.70W
04/19/2011  E1.75 INCH       CRAIGHEAD          AR   PUBLIC

1000 PM     HAIL             8 SW JONESBORO          35.74N 90.79W
04/19/2011  M1.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            GOLF BALL HAIL REPORTED

1003 PM     HAIL             SENATH                  36.13N 90.16W
04/19/2011  E1.50 INCH       DUNKLIN            MO   PUBLIC

            1 1/2 INCH HAIL REPORTED IN DOWNTOWN SENATH MISSOURI

1005 PM     HAIL             2 SW SENATH             36.11N 90.19W
04/19/2011  M1.75 INCH       DUNKLIN            MO   EMERGENCY MNGR

            1 3/4 HAIL REPORTED SAOUTHWEST OF SENATH IN DUNKIN COUNTY

1005 PM     HAIL             KENNETT                 36.24N 90.05W
04/19/2011  M1.00 INCH       DUNKLIN            MO   EMERGENCY MNGR

            I INCH HAIL IN KENNETT.

&&

TLSJR
Local storm report, Apr 19, 9:38 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TORNADO          1 W MANILA              35.88N 90.18W
04/19/2011                   MISSISSIPPI        AR   EMERGENCY MNGR

            TORNADO JUST WEST OF MANILLA, ARKANSAS.

&&

TLSJR

The radar

The Memphis radar (KNQA), 50 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

23 hail, 14 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
April 19, 9:41 PM CST to 9:50 PM CST
Where
De Soto County, Walls to Horn Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.950, -90.130

Straight line winds knocked down large tree limbs from Walls to Horn Lake.

Hail, De Soto

When
April 19, 10:00 PM CST to 10:10 PM CST
Where
De Soto County, 0.55 mi WSW of Olive Branch
Measured
1 in hail
Reported by
Public
Coordinates
34.968, -89.829

Hail, De Soto

When
April 19, 10:45 PM CST to 10:50 PM CST
Where
De Soto County, 1.36 mi WSW of Love
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.742, -89.992

Thunderstorm Wind, De Soto

When
April 19, 10:45 PM CST to 10:50 PM CST
Where
De Soto County, 1.66 mi WSW of Love to 1.27 mi WSW of Love
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.742, -89.998

Straight line winds damaged a roof near the intersection of Wheeler Road and Highway 51 in the southern part of De Soto County.

Hail, Coahoma

When
April 20, 12:54 AM CST to 12:59 AM CST
Where
Coahoma County, 1 mi S of Clarksdale
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.185, -90.580

Penny size hail fell in the south part of Clarksdale.

Thunderstorm Wind, Calhoun

When
April 20, 2:15 AM CST to 2:20 AM CST
Where
Calhoun County, 0.25 mi S of Sarepta to 1.35 mi ESE of Sarepta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.127, -89.301

Straight line winds knocked down trees along Highway 9 near Sarepta.

Thunderstorm Wind, Lee

When
April 20, 2:40 AM CST to 2:45 AM CST
Where
Lee County, Tupelo
Measured
77 kt (89 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.270, -88.720

A wind gauge on the roof of a house measured sustained winds at 65 mph with gusts to 89 mph.

Thunderstorm Wind, Lee

When
April 20, 2:40 AM CST to 2:45 AM CST
Where
Lee County, 1.77 mi ESE of Mt Vernon to 2.6 mi E of Mt Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.324, -88.720

Straight line winds knocked down a couple of large trees across Beech Springs Street near the WTVA TV Station in Tupelo.

Hail, Lee

When
April 20, 2:45 AM CST to 2:50 AM CST
Where
Lee County, Shannon
Measured
1 in hail
Reported by
Public
Coordinates
34.120, -88.720

Thunderstorm Wind, Calhoun

When
April 20, 2:50 AM CST to 2:55 AM CST
Where
Calhoun County, 2.99 mi SE of Derma to 2.64 mi ENE of Vardaman
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.816, -89.247

Straight line winds knocked down a few trees and power lines along County Road 451 and County Road 460 near the town of Vardaman.

Thunderstorm Wind, Monroe

When
April 20, 2:55 AM CST to 3:20 AM CST
Where
Monroe County, New Wren to Splunge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.970, -88.620

Straight line winds caused damage throughout Northern Monroe County. Many trees were knocked down. Several homes in Nettleton and Amory suffered damage from fallen trees.

Thunderstorm Wind, Chickasaw

When
April 20, 3:05 AM CST to 3:10 AM CST
Where
Chickasaw County, Woodland to 2.23 mi E of Woodland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.780, -89.070

Straight line winds knocked down trees near the town of Woodland.

Hail, Monroe

When
April 20, 3:06 AM CST to 3:11 AM CST
Where
Monroe County, 3.95 mi NNW of Bigbee
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.073, -88.547

Flash Flood, Monroe

When
April 20, 3:54 AM CST to 5:30 AM CST
Where
Monroe County, 0.6 mi E of Amory to 0.75 mi E of Amory
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.980, -88.490

Heavy rain resulted in the flooding of the Highway 278 underpass in Amory.

Hail, Lee

When
April 20, 4:35 AM CST to 4:40 AM CST
Where
Lee County, Shannon
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.120, -88.720

Hail, Monroe

When
April 20, 4:40 AM CST to 4:45 AM CST
Where
Monroe County, 3.96 mi NNW of Bigbee
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.073, -88.546

Hail, Lafayette

When
April 20, 9:42 AM CST to 9:47 AM CST
Where
Lafayette County, 0.2 mi NNE of College Hill
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.423, -89.569

Golf ball size hail fell near College Hill.

Hail, Lafayette

When
April 20, 9:54 AM CST to 9:59 AM CST
Where
Lafayette County, 1 mi SE of Taylor
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.260, -89.588

Hail, Lafayette

When
April 20, 10:07 AM CST to 10:12 AM CST
Where
Lafayette County, 2 mi N of Paris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.209, -89.470

Hail, Lafayette

When
April 20, 10:29 AM CST to 10:34 AM CST
Where
Lafayette County, 3 mi S of Tula
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.187, -89.370

Hail, Pontotoc

When
April 20, 10:58 AM CST to 11:03 AM CST
Where
Pontotoc County, Randolph
Measured
1 in hail
Reported by
Post Office
Coordinates
34.180, -89.170

Hail, Pontotoc

When
April 20, 11:22 AM CST to 11:27 AM CST
Where
Pontotoc County, Wallfield
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.130, -89.020

Hail, Monroe

When
April 20, 12:39 PM CST to 12:44 PM CST
Where
Monroe County, New Wren
Measured
0.75 in hail
Reported by
Public
Coordinates
33.970, -88.620

Hail, Lee

When
April 20, 1:00 PM CST to 1:05 PM CST
Where
Lee County, Verona
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
34.200, -88.700

Hail, Tishomingo

When
April 20, 3:48 PM CST to 3:53 PM CST
Where
Tishomingo County, Iuka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.830, -88.170

Hail, Alcorn

When
April 20, 3:55 PM CST to 4:00 PM CST
Where
Alcorn County, 2.05 mi ENE of Corinth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.945, -88.489

Hail, Union

When
April 20, 3:55 PM CST to 4:00 PM CST
Where
Union County, 0.9 mi NE of Mound City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.457, -88.907

Quarter to half dollar size hail fell on a mobile home along Highway 348.

Hail, Lee

When
April 20, 4:02 PM CST to 4:07 PM CST
Where
Lee County, Bethany
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
34.500, -88.730

Nickel size hail fell just north of Guntown.

Hail, Coahoma

When
April 20, 4:55 PM CST to 5:00 PM CST
Where
Coahoma County, Coahoma
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.370, -90.520

Thunderstorm Wind, Panola

When
April 20, 5:15 PM CST to 5:20 PM CST
Where
Panola County, 4 mi N of Batesville to 1.13 mi NE of Tallahatchee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.378, -89.950

Straight line winds knocked down trees north of Batesville.

Hail, Lafayette

When
April 20, 5:48 PM CST to 6:00 PM CST
Where
Lafayette County, 1.53 mi SSW of University to 2.61 mi ENE of Oxford
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.359, -89.588

Quarter to golf ball size hail fell across the city of Oxford including the University of Mississippi campus and downtown.

Hail, Pontotoc

When
April 20, 5:57 PM CST to 6:02 PM CST
Where
Pontotoc County, Pontotoc
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.250, -89.000

Thunderstorm Wind, Tallahatchie

When
April 20, 6:03 PM CST to 6:08 PM CST
Where
Tallahatchie County, 0.42 mi ENE of Sumner to 0.64 mi E of Sumner
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
33.971, -90.373

Straight line winds knocked down a tree that hit a gas meter and caused a gas leak behind the Post Office.

Flash Flood, Coahoma

When
April 20, 6:26 PM CST to 8:00 PM CST
Where
Coahoma County, Clarksdale to 0.29 mi ENE of Clarksdale
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.200, -90.580

Heavy rain caused flash flooding in Clarksdale. Several streets were flooded.

Thunderstorm Wind, Calhoun

When
April 20, 6:58 PM CST to 7:15 PM CST
Where
Calhoun County, Calhoun City to Vardaman
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.850, -89.320

Straight line winds knocked down several trees in Calhoun City. Trees and power lines were also knocked down in Vardaman and a couple of homes were damaged as well. A tree was uprooted on Highway 8 which pulled up a gas line.

Thunderstorm Wind, Chickasaw

When
April 20, 7:15 PM CST to 7:35 PM CST
Where
Chickasaw County, Pyland to 1.8 mi N of Buena Vista
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.880, -89.120

Straight line winds knocked down trees across Chickasaw County. One tree fell on a home in Houston resulting in minor injuries to a child.

Thunderstorm Wind, Lee

When
April 20, 7:20 PM CST to 7:35 PM CST
Where
Lee County, 2.27 mi W of Shannon to 1.33 mi NNW of Nettleton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.118, -88.760

Straight line winds knocked down trees across the southern end of Lee County.

Thunderstorm Wind, Monroe

When
April 20, 7:35 PM CST to 8:05 PM CST
Where
Monroe County, 7.22 mi WNW of Bigbee to Smithville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.077, -88.626

Straight line winds knocked down many trees across the northern part of Monroe County.

Hail, Monroe

When
April 20, 7:55 PM CST to 8:00 PM CST
Where
Monroe County, Amory
Measured
1 in hail
Reported by
Public
Coordinates
33.980, -88.500

Flash Flood, Lee

When
April 20, 8:40 PM CST to 10:00 PM CST
Where
Lee County, Baldwyn to 0.95 mi NNE of Baldwyn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.500, -88.630

Heavy rain caused areas of flash flooding in Baldwyn. Several streets were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301595, 301610, 302022, 302023, 302393, 302476, 302477, 302479, 302480, 302481, 302487, 302490, 302489, 302495, 302500, 302496, 302502, 302503, 302504, 302505, 302850, 302851, 302852, 302853, 302855, 302856, 302857, 302858, 302862, 302881, 302889, 302893, 302906, 302907, 302909, 302912, 302915, 302916, 302918, 302920.